Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 237, NWS Memphis, TN

July 9, 2014Itawamba County, Lee County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2014, 1:55 AM CDT for Itawamba County, Lee County, Monroe County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 1:55 AM CDT (06:55 UTC)
Expired
Jul 9, 2014, 2:33 AM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 3 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

683 
WUUS54 KMEG 090655
SVRMEG
MSC057-081-095-090800-
/O.NEW.KMEG.SV.W.0237.140709T0655Z-140709T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
155 AM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  EASTERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 300 AM CDT

* AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF
  60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTHEAST OF TREMONT TO NEW SALEM TO EVERGREEN...OR ALONG A
  LINE EXTENDING FROM 9 MILES SOUTHWEST OF RED BAY TO 8 MILES
  SOUTHEAST OF FULTON TO 8 MILES SOUTHEAST OF TOMBIGBEE STATE PARK...
  AND MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUPELO...
  FULTON...AMORY AND TOMBIGBEE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3380 8823 3375 8824 3374 8825 3374 8831
      3369 8835 3368 8842 3429 8876 3443 8828
      3433 8816
TIME...MOT...LOC 0654Z 319DEG 34KT 3429 8818 3414 8833
          3411 8852

$$
2 follow-up statements
811 
WWUS54 KMEG 090717
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
217 AM CDT WED JUL 9 2014

MSC081-090727-
/O.CAN.KMEG.SV.W.0237.000000T0000Z-140709T0800Z/
LEE MS-
217 AM CDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEE COUNTY IS
CANCELLED...

AT 217 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3375 8824 3374 8825 3374 8831 3369 8835
      3368 8842 3404 8861 3409 8858 3409 8855
      3414 8855 3429 8845 3430 8817
TIME...MOT...LOC 0717Z 319DEG 34KT 3421 8810 3406 8825
          3403 8844

$$

MSC057-095-090800-
/O.CON.KMEG.SV.W.0237.000000T0000Z-140709T0800Z/
MONROE MS-ITAWAMBA MS-
217 AM CDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR SOUTHERN ITAWAMBA AND EASTERN MONROE COUNTIES...

AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES EAST OF TREMONT TO TURON TO BIGBEE...OR ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF HAMILTON TO 13 MILES SOUTHEAST
OF FULTON TO AMORY...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FULTON...
AMORY...GATTMAN...HATLEY...JACINTO...TILDEN...ABNEY...CARDSVILLE...
TURON...CADAMY...CLAY...BIGBEE...PARHAM AND SPLUNGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3375 8824 3374 8825 3374 8831 3369 8835
      3368 8842 3404 8861 3409 8858 3409 8855
      3414 8855 3429 8845 3430 8817
TIME...MOT...LOC 0717Z 319DEG 34KT 3421 8810 3406 8825
          3403 8844

$$
781 
WWUS54 KMEG 090733
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
233 AM CDT WED JUL 9 2014

MSC057-095-090743-
/O.CAN.KMEG.SV.W.0237.000000T0000Z-140709T0800Z/
MONROE MS-ITAWAMBA MS-
233 AM CDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ITAWAMBA AND EASTERN
MONROE COUNTIES IS CANCELLED...

AT 233 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3375 8824 3374 8825 3374 8831 3369 8835
      3368 8842 3404 8861 3409 8858 3409 8855
      3414 8855 3429 8845 3430 8817
TIME...MOT...LOC 0733Z 319DEG 34KT 3409 8798 3394 8813
          3392 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 11:38 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 11:38 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 PM CDT TUE JUL 8 2014

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 1109 PM CDT TUE JUL 8 2014/

UPDATE...

UPDATED TO REMOVE WATCH. ADDITIONAL STRONG...BUT SUB SEVERE
THUNDERSTORMS WILL CONTINUE FOR SEVERAL MORE HOURS.

PREV DISCUSSION... /ISSUED 633 PM CDT TUE JUL 8 2014/

CURRENTLY...AN OUTFLOW BOUNDARY FROM THE EARLIER MCS KICKED OFF
ISOLD TO SCT TSTMS THAT ARE NOW MOVING OFF INTO ALABAMA. OTRW
THINGS ARE FAIRLY QUIET WITH CONVECTIVE DEBRIS CLOUDINESS ACROSS
THE REGION. THE AIRMASS HAS BEEN SLOWLY RECOVERING ACROSS THE
NORTH AS TEMPS CLIMB BACK INTO THE 80S WITH DEWPOINTS IN THE LOWER
70S. THE APPROACHING COLD FRONT IS LOCATED OVER SOUTHERN MISSOURI.

TONIGHT...THE COLD FRONT WILL PUSH INTO NORTHERN SECTIONS OF THE
MIDSOUTH THIS EVENING. THE AIRMASS WILL CONTINUE TO RECOVER OVER
THE NEXT COUPLE OF HOURS AND SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS NORTHERN SECTIONS OF THE MIDSOUTH AS THE FRONT
MOVES IN. THE 16Z HRRR DEPICTS THIS SCENARIO WITH CONVECTION
PUSHING SOUTHWARD WITH THE FRONT THROUGH THE NIGHT. A FEW STRONG
TO SEVERE STORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE AS THE FRONT
PUSHES THROUGH. THE BETTER CHANCE FOR SEVERE STORMS WILL BE NORTH
OF THE MS/TN BORDER WHERE MID LEVEL WINDS ARE STRONGER WHICH WILL
AID STORM ORGANIZATION. CURRENT HWO HANDLES THIS WELL. RAIN
CHANCE WILL SHIFT SOUTH AFTER MIDNIGHT AS THE FRONT MOVES INTO
NORTH MISSISSIPPI.

WEDNESDAY AND THURSDAY...THE FRONT WILL STALL OVER NORTH
MISSISSIPPI OR JUST TO THE SOUTH AND GRADUALLY WEAKEN. THERE WILL
BE SCT-NUMEROUS STORMS OVER NORTH MISSISSIPPI BY WED AFTERNOON AND
SOME OF THESE STORMS COULD BE STRONG TO SEVERE. HIGH PRESSURE
BUILDING INTO NORTHERN SECTIONS OF THE MID SOUTH WILL RESULT IN A
PLEASANT DAY WITH HIGHS IN THE 80S. RAIN CHANCES WILL DIMINISH
ACROSS NORTH MISSISSIPPI WED NIGHT INTO THURSDAY WITH DRY WEATHER
ACROSS NORTHERN SECTIONS. HIGHS IN THE UPPER 80S TO AROUND 90.

FRIDAY INTO SUNDAY...UPPER RIDGE STARTS TO BUILD INTO THE AREA
WITH WARMING TEMPS. LOW SUMMERTIME POPS. DID NOT GET AS
AGGRESSIVE AS THE MEX WITH RESPECT TO HIGH TEMPS.

MONDAY AND TUESDAY...UPPER TROF MOVING INTO THE GREAT LAKES WILL
PUSH ANOTHER FRONT ACROSS THE MIDSOUTH WITH CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER BY TUESDAY.

SJM

&&

.AVIATION...
06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A MESOSCALE CONVECTIVE
SYSTEM WILL GRADUALLY SHIFT SOUTH OVER THE NEXT FEW HOURS
AFFECTING TUP. THUS WILL CONTINUE WITH VCTS AND A TEMPO FOR AT
LEAST THE NEXT HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY NEAR
MEM/MKL WILL CONTINUE TO DIMINISH DURING THIS TIMEFRAME. LATEST
MODEL TRENDS INDICATE A POTENTIAL FOR RE-DEVELOPMENT OF VCTS AT
MEM/TUP WEDNESDAY AFTERNOON AS A COLD FRONT SLOWLY MOVES THROUGH
THE LOWER MISSISSIPPI VALLEY. MVFR/IFR CONDITIONS POSSIBLE
OVERNIGHT AT MKL FOR PATCHY FOG AND TUP WITHIN THUNDERSTORMS.
OTHERWISE...VFR CONDITIONS ANTICIPATED TO PREVAIL THROUGH MUCH OF
THE PERIOD.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 8, 11:10 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 PM CDT TUE JUL 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-100615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1110 PM CDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG STORMS WILL CONTINUE OVERNIGHT ACROSS PORTIONS OF
WEST TENNESSEE...THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI AND
NORTHEAST ARKANSAS.

THE PRIMARY HAZARDS WILL BE STRONG WINDS...SMALL HAIL...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL STALL ACROSS NORTH MISSISSIPPI AND EAST CENTRAL
ARKANSAS ON WEDNESDAY. AREAS ALONG AND SOUTH OF THE FRONT WILL
SUPPORT THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS.
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL...AND
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TUESDAY AFTERNOON INTO
WEDNESDAY EVENING FOR PORTIONS OF THE AREA.

In the hours before

Special weather statement, Jul 8, 7:55 PM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
755 PM CDT TUE JUL 8 2014

ARZ035-048-090145-
CROSS AR-ST. FRANCIS AR-
755 PM CDT TUE JUL 8 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 845 PM CDT FOR...

  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 9 MILES SOUTHWEST OF FAIR OAKS AT 755 PM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
FORREST CITY...MADISON...PALESTINE...VILLAGE CREEK STATE PARK AND
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3500 9116 3501 9106 3502 9105 3521 9105
      3526 9104 3526 9051 3491 9050 3491 9116
TIME...MOT...LOC 0055Z 283DEG 12KT 3515 9115
Local storm report, Jul 8, 11:06 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1106 PM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     FLASH FLOOD      3 ESE HORNSBY           35.21N 88.79W
07/08/2014                   HARDEMAN           TN   FIRE DEPT/RESCUE

            UNKNOWN NUMBER OF PEOPLE TRAPPED BY FLOODWATERS IN A HOME
            NEAR THE HARDEMAN AND MCNAIRY COUNTY LINE ALONG SULPHER
            SPRING ROAD. RELAYED BY SPOTTER.

&&

JDS
Local storm report, Jul 8, 11:16 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1116 PM CDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     FLASH FLOOD      SELMER                  35.17N 88.59W
07/08/2014                   MCNAIRY            TN   PUBLIC

            RESIDENT TRAPPED IN MOBILE HOME PHONED NWS MEMPHIS.

&&

JDS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:02 AM CDTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo3 hr
Jul 9, 12:12 AM CDTSevere Thunderstorm WarningMEGBenton, Tippah48 min
Jul 9, 12:41 AM CDTSevere Thunderstorm WarningMEGPrentiss, Tippah, Union49 min
Jul 9, 1:00 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Union60 min
Jul 9, 1:43 AM CDTFlash Flood WarningMEGItawamba, Lee, Prentiss, Tippah, Tishomingo, Union3 hr
Jul 9, 3:11 AM CDTFlash Flood WarningMEGCalhoun, Lafayette, Panola3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.